Pharmacist Suspicious Antidepressant Caused Symptoms

“…often the negative information about medications is not available to us, at least not conveniently so.”

I’m a pharmacist. Along with the rest of the public, I thought SSRI’s were mostly harmless and very beneficial, and for some people they do seem to be. However, I have myself experienced some ill effects this year which I suspect are linked to SSRI’s. I had developed depression due to job stress, job changes, and personal losses during the past year. My symptoms were generally mild but persistent depression with occasional periods of intense sadness, fatigue, obsessive-compulsive eating, and social phobia. I discussed SSRI’s with my physician and we agreed that it was appropriate treatment. I began with Paxil. I did feel less depressed, sad, and moody. I had hope at last. Then, one month into my treatment I experienced a severe illness. I was sitting at my computer late one night and thus in a relaxed situation. I suddenly experienced an intense feeling of cold in the center of my chest which radiated outward in a circle throughout my chest, then up into my shoulders, and down my arms into my hands. I became dizzy, and despite feeling extremely cold, I broke out into a heavy sweat.

Being overweight with a strong family history of heart disease, I immediately suspected I was having a heart attack. I had nitroglycerin tablets handy since my parents both have them for existing heart disease, so I took them in the usual manner and had someone contact 911. I was taken to the emergency room, where an EKG and blood enzymes were normal indicating no heart attack. My blood pressure was, of course, low due to the nitroglycerin. They admitted me to the hospital, and due to family history performed a cardiac catheterization to check for arterial blockage. This test showed my arteries to all be clear, amazingly so given my family history and long-term obesity.
As I was being escorted out of the hospital after release, I had another episode beginning with the cold and followed by dizziness. They immediately took me back to my room, and tested my blood pressure, blood glucose, and EKG. All were normal. They had maintained my Paxil treatment during hospitalization. After leaving the hospital I discontinued the Paxil, and for the next month was symptom free. However, the depression returned. In time I also tried Prozac, Effexor XR, and Wellbutrin SR. Each time I had the same symptoms occur. Symptoms were a bit milder with Wellbutrin SR though I also experienced headaches and mild hand tremor while taking it. Several more visits to the ER resulted only in normal findings.
I am now off all SSRI’s and dealing with my minor depression and other symptoms through force of will and by giving into my sweet tooth. All I have is strong circumstantial evidence of the SSRI’s being the cause of my illness. I do have some residual side effects including an occasional feeling of dullness and lightheadedness in my forehead, and rarely just a bit of the cold feeling.

So, my question to you, is have you heard of these symptoms before in a patient treated with SSRI’s?

People look at pharmacists, and especially physicians like we know everything and our knowledge is complete and perfect. The public doesn’t realize that we learn from what we read, just as they do, and that often the negative information about medications is not available to us, at least not conveniently so. Physicians usually have only one course in medications during medical school and get much of their continuing information from drug company representatives who stick mostly to the positive effects. Also, it is becoming increasingly difficult to keep up with the information as the FDA continues to approve new drugs at an ever accelerating rate.

As a pharmacist, I try to counsel patients adequately on their medications so they know the risks as well as the benefits. However, they often don’t want to take time to listen, nor does a busy pharmacy allow adequate time for counseling. Thank you for your attention! I hope you can offer me some insight personally, and for my professional use.
Since you post messages on your board, I must regretfully not include my last name. Unfortunately, writing a letter like this is not good for one career in the health field.

Jim, R.Ph.

11/29/2000

This is Survivor Story number 5.
Total number of stories in current database is 96

407 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply